Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 233, NWS Blacksburg, VA

August 8, 2006Pittsylvania County, City of Danville, Virginia; Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 8, 2006, 3:30 PM EDT for Pittsylvania County, City of Danville, Virginia; Caswell County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2006, 3:30 PM EDT (19:30 UTC)
Expired
Aug 8, 2006, 4:30 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Caswell County, NC, City of Danville, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:27 PM EDT, 3 minutes earlier.

Area forecast discussion, Aug 8, 3:27 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT TUE AUG 8 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...

SCTD STRONG CONVECTION WILL CONTINUE INTO THE EARLY EVENING BUT WILL
SINK TO THE SOUTH AS THE SLOW MOVING FRONTAL BNDRY PASSES THRU THE
REGION. VERY UNSTABLE AIR IN THE SOUTH (GSO 15Z SNDG SHOWED A
MODIFIED 4000 J/KG CAPE) WILL LIKELY RESULT IN ISOLATED SEVERE CELLS
WITH DAMAGING WINDS. A FEW SHOWERS COULD LINGER INTO THE OVERNIGHT
PD IN THE EXTREME SOUTH. PATCHY FOG ALSO POSSIBLE IN RIVER VALLEYS
AND IT COULD BE DENSE IN THE GREENBRIER VALLEY.

DRY AIR DOES NOT START ADVECTING INTO THE REGION UNTIL LATE TONIGHT.
THEREFORE TEMPERATURES WILL BE SIMILAR TO LAST NIGHT...ESPECIALLY
ALONG THE VA/NC BORDER. THE EXCEPTION WOULD BE THE GREENBRIER VALLEY
WHICH WILL FIRST FEEL THE DRY AIR AND COULD HAVE TEMPERATURES
DIPPING INTO THE UPPER 50S BY SUNRISE.

DRY STABLE AIR WILL DOMINATE WED AS SFC HIGH BUILDS DOWN THE EAST
COAST IN WAKE OF THE FRONT. BIGGEST PUSH OF DRY AIR WILL BE SOUTH
THRU THE PIEDMONT REGION...WITH DEEP MOISTR AND INSTABILITY
LINGERING OVER WESTERN NC. CANT RULE OUT A FEW CELLS POPPING UP OVER
EXTREME NW NC. WITH A WARM START TO THE DAY...SOUTHERN TEMPERATURES
TO WARM TO NEAR NORMAL WEDNESDAY AFTERNOON. NORTHERN TIER COUNTIES
WILL LIKELY BE BELOW NORMAL BY 3-6F WITH DEEPER AND COOLER NE FLOW.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...

STRONG SHORT WAVE TO TRACK THROUGH THE GREAT LAKES AND ALONG NEXT
COLD FRONTAL BOUNDARY. THETA-E/MOISTURE TO BEGIN INCREASING
WEDNESDAY NIGHT WHICH WILL BRING OVERNIGHT TEMPERATURES BACK TO
NORMAL. ANY CONVECTION DEVELOPING WEDNESDAY AFTERNOON SHOULD
DIMINISH WITH LOSE OF HEATING WEDNESDAY EVENING.

A COLD FRONT TO MOVE THROUGH THE OHIO VALLEY DURING THE DAY THURSDAY
THEN INTO THE MID ATLANTIC REGION THURSDAY NIGHT/FRIDAY. BULK OF
PRECIP SHOULD FALL WITH PREFRONTAL CONVECTION THURSDAY AFTERNOON AND
EVENING. GFS TRYING TO RUSH FRONT THROUGH THE REGION ON FRIDAY BUT
HPC BELIEVES THAT THE GFS RUNS OF LATE ARE OUTLIER. THE EXTENDED
FORECAST LEANS TOWARD HPC GUIDANCE WHO FAVORS A COMPROMISE BETWEEN
00Z ECMWF AND 12Z GFS.

TEMPERATURES THURSDAY AND FRIDAY TO RUN NEAR NORMAL. IF GFS IS
CORRECT WITH THIS WEEKENDS 850 TEMPERATURES (+10C TO +12C)...SURFACE
TEMPERATURES WILL BE COMFORTABLE AND ABOUT 5-10F BELOW NORMAL (UPPER
70S TO MID 80S). EARLY NEXT WEEK...TEMPERATURES TO REBOUND BACK TO
NORMAL AHEAD OF THE NEXT FRONT CURRENTLY SCHEDULED TO MOVE THROUGH
THE REGION ON TUESDAY AND/OR WEDNESDAY.

&&

.AVIATION...

FRONT WILL BE DROPPING THRU THE FCST AREA THIS AFTERNOON WITH SLOW
DRYING OVERNIGHT AND WED. IN THE MEANTIME CONVECTION IS FIRING AHEAD
OF THE FRONT WITH DAN HAVE THE BEST CHC OF SEEING A TSTM...BUT
BELIEVE IT IS STILL A RELATIVELY SMALL CHC.

FOR FOG TNGT WILL GO WITH CLIMATOLOGY. WE SHUD CLEAR OUT AND SEE
LIGHT WINDS...HOWEVER WE WILL HAVE SOME DRY AIR ADVECTION TNGT IN
WAKE OF THE FRONT TO INHIBIT IT A BIT. VFR CONDS TMRW WITH VERY
LTL CHANCE OF PCPN. LIGHT EAST WINDS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS/RCS/JS
Hazardous weather outlook, Aug 8, 3:01 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT TUE AUG 8 2006

NCZ001>006-018>020-VAZ009-012-015-016-032-043-044-058-059-091915-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-GRAYSON-CARROLL-PATRICK-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-
301 PM EDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD
FRONT INTO EARLY THIS EVENING. SOME OF THE STORMS MAY CONTAIN
DAMAGING WINDS FOR THE REMAINDER OF THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF STORMS BECOME MORE WIDESPREAD.

VAZ007-010-011-013-014-017>020-022>024-033>035-045>047-WVZ042>045-
091915-
TAZEWELL-BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER-
301 PM EDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD
FRONT INTO EARLY THIS EVENING. SOME OF THE STORMS MAY CONTAIN
ISOLATED DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED IF THUNDERSTORMS BECOME MORE
ORGANIZED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 8, 1:12 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT TUE AUG 8 2006

NCZ001>006-018>020-VAZ009-012-015-016-032-043-044-058-059-082200-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-GRAYSON-CARROLL-PATRICK-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...MARION...
WYTHEVILLE...INDEPENDENCE...GALAX...STUART...MARTINSVILLE...
DANVILLE...SOUTH BOSTON...KEYSVILLE
112 PM EDT TUE AUG 8 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

A COLD FRONT SAGGING SOUTH ACROSS THE REGION WILL TRIGGER
SCATTERED THUNDERSTORMS THIS AFTERNOON OVER SOUTHERN
VIRGINIA AND NORTHWEST NORTH CAROLINA. VERY UNSTABLE AIR SOUTH OF
THE FRONT WILL RESULT IN SOME OF THESE STORMS BECOMING SEVERE WITH
DOWNBURSTS PRODUCING DAMAGING WINDS.

THE THREAT OF SEVERE WEATHER WILL SHIFT SOUTH INTO CENTRAL AND
SOUTHERN PORTIONS OF NORTH CAROLINA BY EARLY EVENING.

JDS
Special weather statement, Aug 8, 3:04 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT TUE AUG 8 2006

NCZ004-005-020-VAZ043-044-081950-
HENRY-PITTSYLVANIA-ROCKINGHAM-STOKES-YADKIN-
304 PM EDT TUE AUG 8 2006

...SCATTERED STRONG THUNDERSTORMS ACROSS THE PIEDMONT...

THROUGH 400 PM...SCATTERED THUNDERSTORMS WILL BE AFFECTING LOCATIONS
FROM SOUTHSIDE VIRGINIA....SOUTHWEST TO THE NORTH CAROLINA PIEDMONT.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS. SOME
LOCATIONS THAT CAN EXPECT TO SEE THESE STORMS INCLUDE...BLAIRS...
MOUNTAIN VALLEY...REIDSVILLE...PINNACLE...AND BOONVILLE.

IF TRAVELING PREPARE FOR POOR VISIBILITIES AND WATER PONDED ON THE
ROADS. IF OUTDOORS...SEEK A SAFE INDOOR SHELTER UNTIL THE STORMS
PASS.

05

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:25 PM EDTSevere Thunderstorm WarningRNKPittsylvania41 min
Aug 8, 2:24 PM EDTSevere Thunderstorm WarningRNKFranklin66 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.